Minnesota, 2010

Tornado and Flash Flood in Minnesota, June 25, 2010

June 25, 2010 · NWS FSD · 14 events in 4 counties and zones

Thunderstorms produced numerous reports of large hail, along with some damaging winds, a tornado, and flash flooding, in southwest Minnesota, during the late afternoon and evening of June 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced numerous reports of large hail, along with some damaging winds, a tornado, and flash flooding, in southwest Minnesota, during the late afternoon and evening of June 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 25, 2:03 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 25, 2:03 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
303 PM CDT FRI JUN 25 2010

.DISCUSSION...
STORM DEVELOPMENT SEEMS TO BE PRIMED FOR VERY LATE THIS AFTN FROM
SWRN MN TO N AND E OF FCST AREA...WITH SOME DVLPMNT BACK TO THE S
AND W ERY THIS EVE. PARAMETERS STILL LOOK RIPE FOR SEVERE STORMS
OVER THAT FAR NERN CRNR AND EXPECT THEY WILL BCM SVR QUICKLY AND WE
WILL HAVE TO BE READY FOR QUICK ACTION IF THE STORMS AFFECT OUR
AREA. ONE THING THAT CUD SET UP DVLPMNT OVER OUR FCST AREA NEXT FEW
HRS WUD BE DIFFERENTIAL HEATING BOUNDARY SET UP BY SC THAT HAS
DEVELOPED AND IS SPREADING EWD MAINLY NORTH OF I90. FOR THE TIME
THIS DOESNT SEEM TO SHOW MUCH VERTICAL DEVELOPMENT BUT THAT HEATING
DIFFERENTIAL CUD CREATE THE BOUNDARY FOR DEVELOPMENT. AS STORMS
DEVELOP QUICKLY THRU ERY EVE THE BEST INSTABILITY GRADIENT AND OTHER
FACTORS WILL BE SLIDING EWD...AND EXPECT STORMS TO DO A FAIRLY QUICK
EXIT LATE THIS EVE. AS FAR AS WWD EXTENT OF DEVELOPMENT...DO NOT
EXPECT ANYTHING MORE THAN VERY SPOTTY/ISOLD CELLS SWRN HALF OF FCST
AREA...AND THIS CUD BE GENEROUS THINKING AS STG INFLUX OF MOIST
UNSTABLE AIR CONTS TO FEED OVER ERN FCST AREA INTO THAT NERN CRNR AS
GRADIENT RELAXES TO THE W AND KEEPS CONVECTION POTENTIAL NIL OR
LOW.TEMPS WILL BE WARM TONIGHT AS PER GUIDANCE WITH A LTL MORE
COOLING W THAN E UNDER MORE RELAXED GRADIENT AND SLIGHTLY LESS HUMID
AIR. / WILLIAMS

SATURDAY COULD PROVE TO BE AN INTERESTING DAY WITH THE BOUNDARY FROM
TONIGHT LIKELY HANGING UP AROUND HIGHWAY 14 AND INTERSTATE 90. TOUGH
TO REALLY PICK ANY PARTICULAR MODEL AS THEY ARE ALL SOMEWHAT
POLLUTED BY CONVECTION. SHEAR LOOKS TO FAIRLY GOOD WITH A LITTLE BIT
BETTER 0-1KM INFLOW THAT THE EVENT A COUPLE OF DAYS AGO BUT SLIGHTLY
WEAKER WINDS ALOFT SO DEEPER SHEAR NOT QUITE AS GOOD.
HOWEVER...OVERALL INSTABILITY LOOKS PRETTY GOOD WITH CAPE VALUES
LIKELY AROUND 3500 J/KG. SO...LARGE HAIL...WIND AND EVEN A TORNADO
OR TWO POSSIBLE. OTHERWISE...LIKELY VERY WARM AND MUGGY WITH HIGHS
IN THE 80S...A FEW 90S IN NORTHWEST IOWA...ALONG WITH DEW POINTS IN
THE LOWER TO MID 70S.

SUNDAY INTO MONDAY LOOKS DRY AND PLEASANT...ALTHOUGH A LITTLE BREEZY
ON SUNDAY. AS THE SYSTEM PASSES SATURDAY NIGHT...DRIER LOW LEVEL AIR
WILL HELP TO FLUSH OUT THE MUCH HIGHER DEW POINT AIR WHICH WILL SET
UP THE NICE DAYS AHEAD. SUNDAY STILL NICELY WARM WITH HIGHS FROM THE
LOWER TO MID 80S. A SYSTEM SWINGS THROUGH TO THE NORTH OF THE AREA
ON SUNDAY NIGHT...WHICH WILL SWING ANOTHER REINFORCING SHOT OF DRY
AIR. NOT EXPECTING ANY PRECIPITATION WITH THIS...BUT MAY NEED TO
WATCH FOR A STRAY SHOWERS AROUND SW MN ON SUNDAY AFTERNOON. ALONG
WITH THIS REINFORCING SHOT OF DRIER AIR WILL BE SLIGHTLY COOLER
CONDITIONS WITH HIGHS ON MONDAY FROM THE UPPER 70S IN SW MN TO THE
MID 80S IN SC SD.

IN THE LATTER PERIODS(TUE/FRI)...THIS TIME FRAME LOOKS LIKE A PERIOD
OF AMPLIFIED FLOW WITH A STRONG UPPER LEVEL RIDGE JUST WEST OF THE
AREA AND STRONG OW PRESSURE OVER THE GREAT LAKES REGION. WILL
INITIALLY BE SIDING WITH THE GEM AND GFS AS THE ECMWF SEEMS TOO
QUICK TO SHOVE THE UPPER LEVEL RIDGE TO THE EAST UNDER SUCH
AMPLIFIED FLOW. WHAT THIS SHOULD SET UP IS A PRETTY NICE PERIOD OF
WEATHER AS SFC HIGH PRESSURE SLOWLY WORKS EAST AND SOUTH TO
SOUTHEAST WINDS GRADUALLY INCREASE BY LATE IN THE WEEK. WILL NOT
STRAY TOO FAR FROM GUIDANCE DURING THIS TIME FRAME WITH NEAR NORMAL
TEMPERATURES AND A FAIRLY STRONG SFC HIGH PRESSURE EXPECTED TO
SLOWLY SHIFT EASTWARD. /08

&&

.AVIATION...
SC THAT DEVELOPED NRN FCST AREA ERY THIS AFTN WAS PRODUCING SOME
CIGS JUST DOWN INTO MVFR CATEGORY. EXPECT ANY CIGS TO LIFT ABV THAT
LEVEL NEXT CPL HOURS. GNRL VFR CONDS SHUD THEN CONT THRU 06Z WITH
THE SIGNIFICANT EXCEPTION OF LOCAL LOWERING IN TSTMS MAINLY NERN
FCST AREA. 06Z TO 15Z TIME PERIOD BRINGS ANY TSTM ACTVTY MOVING OUT
OR DYING OFF AND AGAIN GNRL VFR LIKELY TO PREVAIL...BUT WITH FAIRLY
HI LO LVL MOISTURE VALUES THERE CUD BE SOME PATCHY CIGS 2-3K DVLPG
OR PERHAPS EVEN SOME LCL FOG OR ST CIGS BLO 1K FT IF GRADIENT
RELAXES ENUF. AFT 15Z THE GENERAL VFR PATTERN WILL BE INTERSPERSED
WITH INCREASING LCL MVFR CIGS AND VSBYS AS TSTMS ONCE AGAIN
INCREASE...THIS TIME FROM THE W. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 25, 10:53 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 AM CDT FRI JUN 25 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1153 AM CDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP VERY LATE THIS
AFTERNOON AND EARLY THIS EVENING ALONG A STATIONARY FRONT OVER
FAR EAST CENTRAL SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. SOME
STORMS ARE EXPECTED TO BECOME SEVERE... CAPABLE OF PRODUCING
TENNIS BALL SIZED HAIL...80 MPH WINDS...AND TORNADOES. THE MAIN
THREAT OF TORNADOES WILL BE WITH THE FIRST STORMS WHICH COULD
DEVELOP BETWEEN BROOKINGS SOUTH DAKOTA AND MARSHALL MINNESOTA.
STORMS ARE EXPECTED TO DEVELOP SOUTH AND EAST INTO SOUTHEAST
SOUTH DAKOTA AND NORTHWEST IOWA DURING THE EVENING...WITH THE
MAIN SEVERE WEATHER THREAT TRANSITIONING TO DAMAGING WINDS.

THUNDERSTORMS WILL GENERALLY BE EAST OF THE AREA AFTER MIDNIGHT
TONIGHT...HOWEVER THERE IS A SLIGHT CHANCE FOR THUNDERSTORM
REDEVELOPMENT LATE TONIGHT. SHOULD STORMS REDEVELOP...THERE IS
THE POTENTIAL FOR A FEW SEVERE STORMS...WITH THE THREAT OF HAIL
TO THE SIZE OF HALF DOLLARS.

FLOODING...
FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS ALONG
PARTS OF THE BIG SIOUX AND VERMILLION RIVERS IN SOUTHEAST SOUTH
DAKOTA...AS WELL AS...PORTIONS OF THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA. THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE
FORESEEABLE FUTURE. AREAL FLOODING OF SMALL STREAMS AND CREEKS
ALSO CONTINUES IN SOUTH CENTRAL SOUTH DAKOTA BETWEEN THE JAMES
RIVER AND MISSOURI RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN
RURAL AREAS. ANY ADDITIONAL RAIN FROM THUNDERSTORMS TODAY INTO
SATURDAY NIGHT MAY FURTHER AGGRAVATE FLOODING CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHEAST AND EAST CENTRAL
SOUTH DAKOTA SATURDAY AFTERNOON. STORMS ARE THEN EXPECTED TO MOVE
ACROSS SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND
NORTHWEST IOWA SATURDAY EVENING. SOME THUNDERSTORMS ARE EXPECTED
TO BE SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL...STRONG
WINDS...AND TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PMFROM BROOKINGS INTO
SOUTHWEST MINNESOTA...AND AFTER 6 PM ELSEWHERE,

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 funnel cloud, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Lyon

When
June 25, 4:41 PM CST
Where
Lyon County, 2.56 mi WSW of Green Vly
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
44.520, -95.800

Hail, Lyon

When
June 25, 4:47 PM CST
Where
Lyon County, 1.21 mi NW of Lynd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.390, -95.900

Hail, Lyon

When
June 25, 4:55 PM CST
Where
Lyon County, 2.13 mi NNE of Lynd
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.410, -95.870

Hail, Lyon

When
June 25, 4:55 PM CST to 4:59 PM CST
Where
Lyon County, 3.52 mi ENE of Lynd
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.390, -95.810

Hail, Lyon

When
June 25, 5:12 PM CST
Where
Lyon County, 4.03 mi ESE of Dudley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.400, -95.610

Large hail caused an unknown amount of damage to vehicles.

Funnel Cloud, Lyon

When
June 25, 5:12 PM CST
Where
Lyon County, 2.86 mi SW of Dudley
Reported by
Trained Spotter
Coordinates
44.400, -95.720

Hail, Lyon

When
June 25, 5:17 PM CST
Where
Lyon County, 3.72 mi ESE of Dudley
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
44.410, -95.610

Large hail caused an unknown amount of damage to vehicles.

Tornado, Cottonwood

When
June 25, 6:05 PM CST to 6:06 PM CST
Where
Cottonwood County, 10.41 mi N of Storden to 10.57 mi N of Storden
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.200, -95.300

A brief tornado caused no reported damage.

Thunderstorm Wind, Cottonwood

When
June 25, 6:25 PM CST
Where
Cottonwood County, 0.69 mi N of Jeffers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -95.200

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, Cottonwood

When
June 25, 6:40 PM CST
Where
Cottonwood County, 2.03 mi NW of Jeffers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.070, -95.230

Thunderstorm Wind, Jackson

When
June 25, 7:35 PM CST
Where
Jackson County, 3.24 mi SW of Swastika Beach
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -95.120

Thunderstorm winds caused tree damage, including an evergreen blown over, and large branches blown down. The winds were accompanied by small hail, which in combination with the wind caused an unknown amount of crop damage.

Hail, Nobles

When
June 25, 7:54 PM CST
Where
Nobles County, 0.85 mi SE of Dundee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.840, -95.470

Thunderstorm Wind, Jackson

When
June 25, 8:28 PM CST
Where
Jackson County, 2.85 mi WNW of Lakefield
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.700, -95.230

Thunderstorm winds caused an unknown amount of tree damage.

Flash Flood, Nobles

When
June 25, 9:47 PM CST to 11:00 PM CST
Where
Nobles County, 2 mi W of (Otg)worthington Arp to Worthington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.650, -95.620

Heavy rain caused flash flooding of roads in Worthington. with water rising above the bottom of car doors in at least one location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245457, 245459, 245461, 245462, 245746, 245748, 245749, 245750, 245752, 245756, 245758, 245759, 245760, 246154.